Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 3, 2019, 5:21 PM CDT for Russell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2019, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 3, 2019, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Russell County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
574 WWUS83 KICT 032221 SPSICT Special Weather Statement National Weather Service Wichita KS 521 PM CDT Wed Jul 3 2019 KSZ032-032245- Russell KS- 521 PM CDT Wed Jul 3 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Russell County in central Kansas... * Until 545 PM CDT. * At 518 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Luray, or 18 miles north of Russell...moving northeast at 10 mph. * Hazard...Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Luray and Waldo. LAT...LON 3907 9871 3907 9883 3913 9883 3913 9869 TIME...MOT...LOC 2219Z 208DEG 9KT 3914 9874 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:11 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 3:11 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 311 PM CDT Wed Jul 3 2019 .SHORT TERM...(This evening through Saturday night) Issued at 305 PM CDT Wed Jul 3 2019 Tonight: Complex pattern at the onset, with departing MCV, large cold pool juxtaposed with pocket of deeper moisture as evidenced in 1200 UTC soundings and approaching weak upper trough from the west. Models show a lot of variation in how things will evolve and none seem to be exactly on target with existing convection. Thinking that cold pool may limit some of the convection in southeast KS, but areas in central/south central KS where moisture advection and upper lift are maximized have best chances this evening and overnight. Will be potential for heavy rainfall, especially where storms train given ample deep moisture. Thursday-Thursday night: Currently thinking some precipitation will be ongoing in the morning, most likely across the Flint Hills. Remains to be seen how extensive precipitation will be by midday. Thinking it would diminish in the morning, then develop or increase in the afternoon, especially over the eastern half of the forecast area. Warmer temperatures aloft may cap western half of area. While suspicious, GFS attempts to generate elevated convection to the west and southwest of KICT around 0000 UTC. Also of note, ARW/NMM generate and move an MCS across most of the forecast area after midnight. If this plays out, subsequent forecasts will need to significantly add/increase chances for precipitation east of a K9K7-KCFV line. Friday-Saturday: Forecast on Friday is quite challenging. A lot depends on whether MCS materializes during the very early morning hours Friday. Otherwise surface boundary in the vicinity of central KS will likely be focus for a few storms late afternoon, growing upscale Friday night. Southern/western extent is a bit challenging Friday night and into Saturday and initialization grids may be a bit generous to the west/southwest of KICT, but underdone to the east. Anticipate considerable changes with subsequent forecasts given the difficultly of models to accurately resolve this type of summertime regime. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 305 PM CDT Wed Jul 3 2019 Little change during the medium range with upper ridge hanging tough and weak surface boundary likely meandering across the Central Plains, potentially across the forecast area per 1200 UTC GFS/ECMWF. This will bring chances for isolated storms in the afternoon and more organized storms overnight, depending on where the front is located. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 3 2019 Mid-day satellite and radar imagery show continued showers and thunderstorms across southeast Kansas. These showers/storms will continue to impact KCNU throughout the afternoon, though thinking the bulk of the activity will remain along and east of the Kansas Turnpike corridor, and thus not affect other TAF sites. Later this evening, it is possible for storms to re-develop in central Kansas in the vicinity of KSLN, so have included a VCTS mention for now and will continue to monitor. It is possible that MVFR ceilings will overspread portions of the area late in the forecast period, but have only included a SCT cloud deck for this issuance. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 92 73 95 / 40 20 10 20 Hutchinson 71 93 72 96 / 50 20 10 20 Newton 72 91 73 94 / 50 20 20 20 ElDorado 72 90 73 92 / 40 20 10 20 Winfield-KWLD 72 91 73 94 / 40 20 10 10 Russell 70 97 71 98 / 20 10 10 30 Great Bend 70 95 71 96 / 20 10 10 30 Salina 72 95 73 96 / 50 20 20 30 McPherson 71 93 72 95 / 50 20 20 30 Coffeyville 72 90 73 92 / 30 20 10 10 Chanute 71 89 72 91 / 30 30 10 10 Iola 71 89 72 91 / 30 30 10 20 Parsons-KPPF 72 89 73 91 / 30 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...TAV
Hazardous weather outlook, Jul 3, 4:33 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 433 PM CDT Wed Jul 3 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 433 PM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are possible over most areas this evening. Storms could linger overnight, with the best chance across the Flint Hills. Storms will produce heavy rain which could cause flooding, especially over areas that received heavy rain during the past 24 hours. A couple of strong storms with small hail and winds to 50 mph are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be multiple chances over for storms throughout this period. Storms will be mainly isolated during the afternoon, with a couple of chances for more organized storms during the night. Some of the storms during the period will be strong with 50 mph winds and small hail. A few severe storms are possible, especially if the organized storms develop overnight. Heat indices will be near 100 degrees over at least parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Local storm report, Jul 3, 11:33 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM FLASH FLOOD SEDAN 37.13N 96.18W
07/03/2019 CHAUTAUQUA KS 911 CALL CENTER
COUNTY DISPATCH REPORTED A FEW FLOODED ROADS
IN SEDAN. NO ADDITIONAL KNOWN FLOODING AT
THIS TIME.
0730 AM FLASH FLOOD CHAUTAUQUA 37.02N 96.18W
07/03/2019 CHAUTAUQUA KS CO-OP OBSERVER
OBSERVER REPORTED OVER 5 INCHES OF RAIN IN
THE PAST 24 HOURS AND IT IS STILL RAINING
HARD AT THIS TIME. WATER IS BEGINNING TO
FLOW OUT OF NEARBY FIELDS AND THE CREEK ON
THE PROPERTY IS RUNNING HIGH.
0916 PM FLASH FLOOD 1 S LATHAM 37.52N 96.64W
07/02/2019 BUTLER KS EMERGENCY MNGR
WATER WAS REPORTED OVER A ROADWAY NEAR TOWN.
0916 PM FLOOD 1 E CALDWELL 37.04N 97.59W
07/02/2019 SUMNER KS LAW ENFORCEMENT
LOTS OF STANDING WATER AND WATER OVER ROADS,
EAST OF TOWN.
0802 PM FLOOD LATHAM 37.54N 96.64W
07/02/2019 BUTLER KS FIRE DEPT/RESCUE
VOLUNTEER FIRE REPORTS SOME LOW LAND
FLOODING IN AND AROUND TOWN. 2 INCHES OF
RAINFALL REPORTED.
0735 PM HAIL WELLINGTON 37.27N 97.40W
07/02/2019 M1.00 INCH SUMNER KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL IN TOWN.
0705 PM HAIL DERBY 37.55N 97.26W
07/02/2019 M1.00 INCH SEDGWICK KS PUBLIC
REPORTED VIA SOCIAL MEDIA.
0840 PM TSTM WND DMG 1 S LATHAM 37.52N 96.64W
07/02/2019 BUTLER KS LAW ENFORCEMENT
A LARGE TREE WAS KNOCKED DOWN.
0826 PM TSTM WND GST 2 NNE OXFORD 37.30N 97.16W
07/02/2019 E60 MPH SUMNER KS TRAINED SPOTTER
ALSO SOME NICKEL SIZE HAIL.
&&
MARTINSpecial weather statement, Jul 3, 5:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 521 PM CDT Wed Jul 3 2019 KSZ032-032245- Russell KS- 521 PM CDT Wed Jul 3 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Russell County in central Kansas... * Until 545 PM CDT. * At 518 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Luray, or 18 miles north of Russell...moving northeast at 10 mph. * Hazard...Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Luray and Waldo. LAT...LON 3907 9871 3907 9883 3913 9883 3913 9869 TIME...MOT...LOC 2219Z 208DEG 9KT 3914 9874
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 30 min |
| Jul 2, 7:04 PM CDT | Special Weather Statement | ICT | Sumner | 56 min |
| Jul 2, 7:19 PM CDT | Special Weather Statement | ICT | Butler | 56 min |
| Jul 2, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Jul 2, 7:55 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jul 2, 8:01 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 16 hr |
| Jul 2, 8:05 PM CDT | Special Weather Statement | ICT | McPherson | 25 min |
| Jul 2, 8:07 PM CDT | Special Weather Statement | ICT | Cowley | 53 min |
| Jul 2, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 31 min |
| Jul 2, 8:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 8:37 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Elk | 4 hr |
| Jul 2, 8:51 PM CDT | Special Weather Statement | ICT | Saline | 54 min |
| Jul 2, 9:10 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Jul 2, 10:00 PM CDT | Special Weather Statement | ICT | Chautauqua | 60 min |
| Jul 2, 10:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 11:00 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Jul 2, 11:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Montgomery | 42 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
| Jul 3, 12:29 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Jul 3, 4:16 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 14 hr |
| Jul 3, 7:01 AM CDT | Areal Flood Warning | ICT | Montgomery | 6 hr |
| Jul 3, 7:35 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 3, 5:38 PM CDT | Special Weather Statement | ICT | Russell | 22 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jul 3, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.